Kids' Penicillin Allergy May Not Signal Other Drug Reactions
Study finds no greater risk of allergies to other meds in kids who test positive to common antibiotic
Wednesday, March 7, 2012
Pediatric patients who need antibiotics are often prescribed penicillin, the study authors noted. Prior research in adults has suggested that allergies to penicillin could be a signal for additional allergies to other medications.
But in the new study, which included an analysis of 778 medical records from patients under the age of 18, of the 8 percent of children who had a positive skin test for penicillin allergy, just 21 percent were found to have allergies to additional drugs. In comparison, 23 percent of those with negative penicillin skin tests displayed multiple drug allergies.
The findings were presented this week at the annual meeting of the American Academy of Allergy, Asthma and Immunology (AAAAI), in Orlando, Fla.
"I was surprised with the results of this study since most of the primarily adult literature suggests that patients with penicillin allergies are at increased risk for developing other drug allergies," study co-author Dr. Valerie Martin, a pediatric and adolescent medicine physician at Mayo Clinic Children's Center in Rochester, Minn., said in an AAAAI news release.
"These results are useful to pediatric patients with confirmed penicillin allergies who are hesitant to take other medications due to concern that they will have adverse reactions," she added.
"Further research on this topic is needed to determine why children with penicillin allergies seem to be less likely to develop other adverse drug reactions than adults with penicillin allergies," Martin concluded.
Because this study was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
Copyright (c) 2012 HealthDay. All rights reserved.